Emergency help please?

Having been 'stable' for 6 weeks on 10mg I'm nervous I might be relapsing. Do I whack my pred back up to 15mg to get thru?

My daughter had c- section twins last week and really needs my help with her toddler as she now has baby blues and struggling to breast feed.

I was diagnosed in early December, and other than fatigue, have been relatively ok dropping from 15mg to 12.5mg down to current 10 but now feel 'fluey', and even more exhausted plus shoulder and pelvis pain.

13 Replies

oldestnewest
  • Hi,

    sorry to hear your problems. Great news re twins, but stressful for Mum.

    You may find 12.5mg is enough to get you through the next few weeks, but if not then maybe you'll need to go up further. Run it by your doctor, explaining the situation and suggest increasing dose to get you through this difficult time.

    Good luck.

  • I'll just add that this is only February, and you already tapered to 10 since diagnosis in December? Yikes! I agree with DorsetLady - 12.5 will probably be enough. When back to tapering again can you manage smaller amounts, 1 mg at a time, or do you have 2.5 tablets which are coated and can't be cut?

  • And hope things go well with the grandparenting - a difficult time, but so worth it!

  • Hi & Congratulations on the Twins!

    You've done extremely well getting from 15mg to 10mg in such a short time & maybe over ambitious? I think try going back to 12.5mg & see how you go especially as you were ok on that dose but now you have additional external stresses.

    Will your daughter be totally reliant upon you or is there any possibility of help from the other grandma? You can only do what is reasonable for you & take any additional offers of help from whatever source it's offered.

    I hope you can manage at 12.5mg but if not, go back to 15mg but do run it by your Doctor & take care of you so you can help your daughter & her new family.

    Very Best Wishes

    Mrs N x

  • Preferably not - and even 1mg more might be enough. As the others say - 12.5mg would be preferable. It may just be the stress and it may settle down again.

    Do be careful about how much you do though. It is all too easy to overdo things and make yourself really unwell - and useless to anyone. Sticking at a higher dose of pred for a long time does increase the side effects but like the others I do feel that, while what you have reduced is probably the time scale some Guidelines suggest, they are rather unrealistic. I'd also suggest that whatever you do go back up to you reduce in smaller steps than 2.5mg in future.

  • Hi again,

    Don't wish to preach, but forgot to say earlier, as you are fairly new to PMR you shouldn't really be self medicating, unless doctor has said it's okay. I know lots of us on here talk about doing it, but that's usually because we've been on Pred a long time, and doctor has given permission to do what we think best.

    Pred is a very strong drug and you need to be aware of the implications if you increase it willy nilly, it's not like taking extra OTC painkillers, and even with those you wouldn't take more than prescribed dose without checking.

    Totally agree with others, you've probably reduced too quickly, and would have felt rough without the added pressure of grandchildren. I appreciate your daughter needs help, but you also need to get on an even keel before you can help her.

  • Thanks all! Great advice, and I think I'll just go back up to 12.5mg. My GP asked me to try and get down/off ASAP but handed over prescription and is now on paternity leave. I'm having blood tested for thyroxin levels and so checking inflammation levels at the same time.

    Think I was probably on a steroid 'high' in December when I was on 20mg which carried me through.

  • You're left to wonder how much they have bothered to read about PMR and you would think we like being on pred! You will be able to reduce the dose better by going slowly - and it will take as long as it takes to get off pred!

  • Hi congratulations on the twins first,

    I was diagnosed in January 2015 with PMR and I was on 20mg pred, and like than it was only when reducing ( rheumatologist wanted me off pred ) I was down to 12.5mg when I started to get jaw pain and headaches, I was diagnosed with GCA, and I was on a high dose, so I'm down from 80mg to 4.5mg, I had a cold for last 3 weeks, sometimes you don't realize how bad you are until you feel ok again,

    I wasn't sure weather to increase or wait till cold passed, but thanks to everyone for the support and advice on the forum, I waited, so not too bad,

    I gave up work 3 years ago and started to mind my daughters children, well there 4 and 2 now, and when I came down with this, my daughter worked from home for a bit, but I was thinking it was getting a bit much,

    But my poor daughter came down with breast cancer last August she only 34 and had a double mastectomy, she ok and trying to move on, but I feel it the least I can do now is look after the children, because she needs me, so I pray that I can get better, so know how you feel, because you just want to help them, my daughter had 2 c sections, it's so hard for them,

    Hope you feel well enough to help your daughter.

  • An update on this is that now two weeks on, the dr who reviewed my blood test recommended I drop from 10mg to 5mg. So far, so good....He wasn't my usual GP, and as I've only been on this journey, and therefore the steroids, for three months, and I'm only 51, maybe I can do the reduction this quickly

  • I'm afraid I would ignore that doctor - when tapering in a chronic illness like PMR no reduction should be more than 10% of the current dose. That is 50%. Below 10mg the reduction should not be more than 1mg at a time - and even that is too much for many.

    5mg drops are the normal sort of step for reducing pred when used for short term illness. It absolutely does not work for PMR - not least because the chances are that the dose you need at present is somewhere between 10 and 5mg and you will overshoot. The immediate result will be a flare of symptoms and going back to 10mg may not be enough.

    Even after only 3 months at above 10mg your body is already used to its daily dose of pred - and taking that much away in one fell swoop will lead to steroid withdrawal pain which is so similar to PMR you won't be able to tell if it is that or a flare - so the knee jerk result is to go back.

    Even after only 3 months above 10mg your body's own production of corticosteroid has been shut down - and it has to wake up again. The chances are that after 3 months it won't take very long, but even so the experts suggest a month for every month you have been on pred. Every time you reduce the whole feedback system swings around until it settles down again - so I suppose there would be some logic in one big drop and stick it out, feeling pretty awful in the meantime. But the truth is that the smaller the step, the less likely your body is to protest loudly.

    Combining all those aspects - a slower reduction will be much more sensible all ways round! You will identify the right dose you need more accurately and you won't be thrashing your poor body in the meantime.

    By the way - the blood test tells him nothing besides the fact that your current dose is still enough to manage the inflammation. Like the high tide covers rocks that doesn't mean you can set sail assuming your boat won't get stuck!

  • Again, great advice and a good explanation of something I'm still struggling to understand. Back up to 9 then? I did seem fine on 10, then tried 7.5 for a week. I would love to get off this drug - but safely.

    I know I'm stupidly impatient but I can bear the pain (minimal), it's only the fatigue that really upsets me, and the fact I only really feel OK in the evening when I'm sat on the sofa!

    Thank you

  • We would all love to get off this drug - but as long as the underlying autoimmune disorder that is the cause of the symptoms we call PMR is still active you will either need enough to manage the symptoms or you bite the bullet and say you'll manage without. Which I have to say - I REALLY don't recommend. You will be in pain and as miserable as sin. If you have PMR, the fatigue won't be any different with or without pred - except you probably won't sleep well and that will make it even worse.

    You have a new normal (sitting on the sofa perhaps) but in a year you will look back and see how far you have come. I promise! Providing you are sensible and accept you are where you are and stop fighting PMR. It will always win. Come to an agreement with it and life isn't too bad. Have a read if you haven't seen it before:

    batsgirl.blogspot.it/2008/0...

You may also like...